Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 61, NWS St. Louis, MO

April 27, 2014Franklin County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 27, 2014, 6:44 PM CDT for Franklin County, Warren County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 6:44 PM CDT (23:44 UTC)
Expired
Apr 27, 2014, 7:15 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KLSX 272344
SVRLSX
MOC071-219-280015-
/O.NEW.KLSX.SV.W.0061.140427T2344Z-140428T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 715 PM CDT

* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRELOAR...
  AND MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WARRENTON...WRIGHT CITY AND TRUESDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3893 9114 3893 9111 3888 9111 3887 9110
      3887 9096 3875 9096 3847 9116 3855 9137
TIME...MOT...LOC 2344Z 207DEG 51KT 3866 9117

HAIL...1.00IN
WIND...60MPH

$$

CARNEY
1 follow-up statement
964 
WWUS53 KLSX 272356
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT SUN APR 27 2014

MOC071-219-280006-
/O.CAN.KLSX.SV.W.0061.000000T0000Z-140428T0015Z/
FRANKLIN MO-WARREN MO-
656 PM CDT SUN APR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR WARREN AND NORTHWESTERN
FRANKLIN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.

LAT...LON 3893 9114 3893 9111 3888 9111 3887 9110
      3887 9096 3875 9096 3847 9116 3855 9137
TIME...MOT...LOC 2356Z 207DEG 51KT 3881 9107

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:44 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 27, 6:44 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT Sun Apr 27 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 355 PM CDT Sun Apr 27 2014

Overview...A strong low pressure system over the Plains states
becomes negatively tilted aloft due to a shortwave moving through
the base of the trough, but models show that the system itself
becomes nearly stacked and doesn't move very much during the day
tomorrow after it moves into Nebraska later tonight. This feature
will strongly influence our weather tonight and tomorrow, bringing a
couple of rounds of showers and thunderstorms, some of which could
be strong to severe. According to the models, the system doesn't
really move eastward again until Mon night when complex interactions
occur between this system and a retrograding low over Ontario while
a strong jet rounds the base of the trough and then strengthens on
its eastern side. The cold front associated with this system should
move across the LSX CWA on Mon night with a secondary cold front
moving through the area on Tue night. The aforementioned system then
develops into a large and complex feature with multiple low centers
(including Fujiwhara interactions) and several vorticity channels.
This large feature will dominate our weather through the end of
the week as it slowly moves to the northeast.

Tonight...Ongoing line of TSRA is expected to move through the CWA
this afternoon and tonight in a mixed convective mode, and
environmental parameters remain sufficient for strong to severe
thunderstorms at times through the evening hours. One area of
concern with respect to the forecast is that the parent cyclone
will be occluding and slowing tonight. New convective development
could be less progressive, leading to areas of heavy rainfall
across southern MO. However, flash flood guidance is rather high
and the threat for flash flooding appears to be localized rather
than widespread, therefore no flood watches or flash flood watches
are planned at this time.

Kanofsky

.LONG TERM:  (Monday through Next Sunday)
Issued at 355 PM CDT Sun Apr 27 2014

Mon...Thunderstorms are expected to develop on Mon ahead of
the approaching cold front/dryline. Favorable environmental
parameters for severe weather include H7-H5 lapse rates of 7-8 deg
C/km, 0-6km bulk shear of 40-70 kts, and at least 1000 J/kg of
CAPE. The greatest threat appears to be across the eastern half of
the CWA during the afternoon hours when this area will be beneath
the left exit region of an upper jet streak.

Tue through Thu...With cold temperatures aloft creating steep lapse
rates, cyclonic flow aloft, multiple shortwaves rotating through the
trough, and fairly low freezing levels, this looks like a good
pattern for diurnally-driven afternoon SHRA/TSRA with small hail.
Pcpn coverage should diminish quickly after sunset each day. Expect
daily temperatures to be 10-15 degrees cooler than average during
this period.

Fri through Sat...Although the approximate center of the large
upper low is forecast to have moved north and east of MO/IL by
Fri, models show that a broad trough remains in place with several
shortwaves moving through the flow. These disturbances could
support SHRA/TSRA at times.

Kanofsky
&&

.AVIATION:  (For the 00z TAFs through 00z Monday Evening)
Issued at 644 PM CDT Sun Apr 27 2014

First round of activity has exited taf sites. New activity has
fired up over central and southern MO and is tracking to the
northeast. Will see storms over KCOU through about 02z-03z
timeframe, then activity to move into rest of taf sites after 03z.
Most of activity to move out by 06z-07z. Otherwise, main issue
will be the winds. To persist from the southeast to south gusting
to near 25 kts at times, veering to the southwest by Monday
afternoon after cold front moves through. Timing and coverage of
activity ahead of front still hard to pin down, so just have vcnty
shower mention after 17z Monday. As for cigs, only have brief
mention of mvfr/ifr cigs/vsbys for tafs this evening with next
round of activity, otherwise vfr conditions.

Specifics for KSTL:
First round of activity has exited taf sites. New activity has
fired up over central and southern MO and is tracking to the
northeast. Will see activity to move into the metro area after
03z. Most of activity to move out by 06z. Otherwise, main issue
will be the winds. To persist from the southeast to south gusting
to near 25 kts at times, veering to the southwest by 23z Monday
afternoon after cold front moves through. Timing and coverage of
activity ahead of front still hard to pin down, so just have vcnty
shower mention after 17z Monday. As for cigs, only have brief
mention of mvfr/ifr cigs/vsbys for KSTL this evening with next
round of activity, otherwise vfr conditions.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:57 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SUN APR 27 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME SEVERE STORMS ARE ALSO EXPECTED...WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY...MAINLY
DURING THE AFTERNOON. SOME SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH THE PRIMARY THREAT BEING LARGE HAIL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

KANOFSKY

In the hours before

Local storm report, Apr 27, 4:27 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             CLAYTON                 40.03N  90.96W
04/27/2014  E0.50 INCH       ADAMS              IL   TRAINED SPOTTER

&&

BYRD
Special weather statement, Apr 27, 4:39 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT SUN APR 27 2014

ILZ065-070-272230-
FAYETTE IL-MARION IL-
439 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE AND EASTERN
MARION COUNTIES UNTIL 530 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF HELM...OR 13 MILES EAST OF
SALEM...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OMEGA...
  STEPHEN FORBES STATION...
  KINMUNDY...
  FARINA...

THIS STORM WILL IMPACT...
INTERSTATE 57 NEAR EXIT 135.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRITT
Local storm report, Apr 27, 5:18 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 W CENTERTOWN          38.62N  92.45W
04/27/2014                   MONITEAU           MO   TRAINED SPOTTER

            ANCHORED ALUMINUM CARPORT UPLIFTED AND DESTROYED

&&

JP
Special weather statement, Apr 27, 6:07 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN APR 27 2014

MOZ049-059-062-072-272330-
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-OSAGE MO-
607 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE...GASCONADE...
WESTERN FRANKLIN AND NORTHWESTERN CRAWFORD COUNTIES UNTIL 630 PM
CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
RICH FOUNTAIN TO 8 MILES NORTHWEST OF CUBA...AND MOVING NORTHEAST AT
60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LINN...
  OWENSVILLE...
  NEW HAVEN...
  BLAND...
  MOUNT STERLING...
  ROSEBUD...
  GERALD...
  DRAKE...
  BEAUFORT...
  SWISS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT
Local storm report, Apr 27, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             HICKORY HILL            38.40N  92.36W
04/27/2014  E1.00 INCH       COLE               MO   TRAINED SPOTTER

&&

JP
Special weather statement, Apr 27, 6:33 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT SUN APR 27 2014

MOZ060-062-280015-
FRANKLIN MO-WARREN MO-
633 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WARREN AND NORTHWESTERN FRANKLIN
COUNTIES UNTIL 715 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF GERALD...OR 9 MILES SOUTHWEST OF
NEW HAVEN...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW HAVEN...
  WARRENTON...
  WRIGHT CITY...
  TRELOAR...
  TRUESDALE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:11 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau49 min
Apr 27, 2:49 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Shelby41 min
Apr 27, 3:23 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Shelby52 min
Apr 27, 6:20 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage, Warren40 min
Apr 27, 6:38 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.